Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 27, NWS Bismarck, ND

May 27, 2012Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 27, 2012, 12:02 PM CDT for Bottineau County, North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2012, 12:02 PM CDT (17:02 UTC)
Expired
May 27, 2012, 12:45 PM CDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bottineau County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 555 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
555 m²/s²
0-3 km storm-relative helicity
698 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS53 KBIS 271702
SVRBIS
NDC009-271745-
/O.NEW.KBIS.SV.W.0027.120527T1702Z-120527T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1202 PM CDT SUN MAY 27 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1245 PM CDT

* AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF MAXBASS...OR 29 MILES NORTH OF MINOT...AND MOVING
  NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAXBASS...WESTHOPE AND ANTLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4863 10104 4863 10106 4857 10106 4860 10135
      4899 10130 4900 10092
TIME...MOT...LOC 1702Z 185DEG 45KT 4868 10120
WIND...HAIL 60MPH 1.00IN

$$

SIMOSKO
3 follow-up statements
116 
WWUS53 KBIS 271713
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1213 PM CDT SUN MAY 27 2012

NDC009-271745-
/O.CON.KBIS.SV.W.0027.000000T0000Z-120527T1745Z/
BOTTINEAU ND-
1213 PM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
BOTTINEAU COUNTY UNTIL 1245 PM CDT...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF MAXBASS...OR 35 MILES WEST OF BOTTINEAU...MOVING NORTH
AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  WESTHOPE AND ANTLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4869 10102 4869 10134 4899 10130 4900 10092
TIME...MOT...LOC 1713Z 185DEG 45KT 4880 10122
WIND...HAIL 60MPH 1.00IN

$$

SIMOSKO
260 
WWUS53 KBIS 271728
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1228 PM CDT SUN MAY 27 2012

NDC009-271745-
/O.CON.KBIS.SV.W.0027.000000T0000Z-120527T1745Z/
BOTTINEAU ND-
1228 PM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
BOTTINEAU COUNTY UNTIL 1245 PM CDT...

AT 1224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ANTLER...OR 36 MILES WEST OF BOTTINEAU...MOVING NORTH AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR 
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4879 10100 4880 10132 4899 10130 4900 10092
TIME...MOT...LOC 1728Z 185DEG 45KT 4900 10122
WIND...HAIL 60MPH 1.00IN

$$
389 
WWUS53 KBIS 271738
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1238 PM CDT SUN MAY 27 2012

NDC009-271747-
/O.EXP.KBIS.SV.W.0027.000000T0000Z-120527T1745Z/
BOTTINEAU ND-
1238 PM CDT SUN MAY 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOTTINEAU COUNTY
WILL EXPIRE AT 1245 PM CDT/1145 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4879 10100 4880 10132 4899 10130 4900 10092
TIME...MOT...LOC 1737Z 185DEG 45KT 4911 10120

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:24 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 27, 9:24 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
924 AM CDT SUN MAY 27 2012

.DISCUSSION...AT 9 AM CDT...A SURFACE LOW RESOLVED BY THE RUC
MODEL WAS CENTERED JUST WEST OF ABERDEEN AND IS FORECAST TO MOVE
TO NORTHWEST MINNESOTA BY 7 PM CDT. LOW LEVEL MOISTURE AND CLOUDS
COVER THE REGION WITH AN AREA OF FOG THE EXTENDS ACROSS WESTERN
AND SOUTH CENTRAL NORTH DAKOTA. AS THE LOW DEPARTS TO THE
NORTHEAST...THE MOST FAVORABLE AREA OR SHOWERS WILL CONTINUE TO BE
THE NORTH HALF OF THE STATE...PARTICULARLY THE NORTHERN THIRD. LOW
CHANCE FOR SHOWERS ACROSS THE SOUTH CENTRAL. SOME INSTABILITY EAST
CENTRAL SO CAN STILL GET AN ISOLATED THUNDERSTORM EAST. MODEL
SOUNDINGS SUGGEST THE LOW CLOUDS SHOULD BEGIN TO BREAK UP SOUTH
CENTRAL BETWEEN 3 AND 6 PM CDT.

&&

.AVIATION...AS OF 14Z SUNDAY...LATEST SURFACE OBSERVATIONS/SATELLITE/LOCAL
RADAR CONFIRM THAT LIFR CEILINGS AND IFR VISIBILITIES ARE OCCURRING
SOUTH OF THE MAIN PRECIPITATION BAND...THIS INCLUDES KDIK/KBIS/KJMS.
WHILE FURTHER NORTH ACROSS KISN AND KMOT...LIGHT RAIN SHOWERS
CONTINUE AND WILL DO SO THROUGH 21Z SUNDAY. THUS EXPECT CONTINUED
IFR CEILINGS AND MVFR TO VFR VISIBILITIES IN THE NORTH THROUGH 21Z
SUNDAY.

MODEL DATA SUGGESTS THAT VISIBILITIES WILL IMPROVE TO VFR AT
KDIK/KJMS/KBIS BY 18Z WITH CEILINGS LIFTING AND RETURNING TO VFR BY
AROUND 21Z. THE NORTHERN AERODROMES OF KISN/KMOT MAY SEE LOW VFR
CEILINGS BETWEEN 21Z AND 00Z SUNDAY...BUT NOT ANY EARLIER.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...KS
Hazardous weather outlook, May 27, 4:13 AM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT SUN MAY 27 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
413 AM CDT SUN MAY 27 2012 /313 AM MDT SUN MAY 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING...THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WESTERN
AND CENTRAL NORTH DAKOTA. A FEW OF THESE STORMS MAY BE STRONG WITH
SMALL HAIL. AREAS OF FOG WILL CONTINUE ACROSS THE WEST. BRIEF
WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE ALONG AND NORTH OF
HIGHWAY 200.

THIS AFTERNOON...RAIN SHOWERS WILL BECOME FOCUSED ACROSS THE WEST
AND NORTH...WITH AN EMBEDDED THUNDERSTORM POSSIBLE. A SLIGHT
CHANCE OF THUNDERSTORMS RETURNS TO THE SOUTH CENTRAL THIS EVENING.
NO SEVERE WEATHER IS ANTICIPATED THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS WITH GUSTS IN EXCESS OF 40 MPH MAY BE POSSIBLE
ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA ON MONDAY.

THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ACROSS WESTERN NORTH
DAKOTA...THURSDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BISMARCK THIS MORNING.

AYD

In the hours before

Local storm report, May 27, 8:24 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
824 AM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             HEART BUTTE DAM         46.60N 101.81W
05/27/2012  M1.00 INCH       GRANT              ND   CO-OP OBSERVER

            HAIL SIZE OF 0.5 TO 1 INCH COVERING THE GROUND

&&

LHUBER
Special weather statement, May 27, 11:43 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1143 AM CDT SUN MAY 27 2012

NDZ002-010-011-271730-
BURKE-MOUNTRAIL-WARD-
1143 AM CDT SUN MAY 27 2012

...SPECIAL WEATHER STATEMENT...

AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MOUNTRAIL COUNTY...MOVING NORTH AT
45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  STANLEY...            PALERMO...            LOSTWOOD...
  POWERS LAKE...        KENMARE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 11:13 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh38 min
May 27, 2:12 AM CDTSevere Thunderstorm WarningBISGrant, Morton48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.